Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 85, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 2024, 8:01 PM CDT for Lyon County, Murray County, Minnesota. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2024, 8:01 PM CDT (01:01 UTC)
- Expired
- Jul 6, 2024, 8:17 PM CDT
- In force
- 16 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:02 PM CDT | HAIL 1 | 5 Nne Hadley, MN | Severe crop damage. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407
WUUS53 KFSD 070101
SVRFSD
MNC083-101-070145-
/O.NEW.KFSD.SV.W.0085.240707T0101Z-240707T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
801 PM CDT Sat Jul 6 2024
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Lyon County in southwestern Minnesota...
Northeastern Murray County in southwestern Minnesota...
* Until 845 PM CDT.
* At 801 PM CDT, a severe thunderstorm was located near Lake Shetek
State Park, or near Slayton, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Currie and Lake Shetek State Park around 805 PM CDT.
Tracy around 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4430 9559 4420 9559 4419 9546 4399 9582
4407 9592 4438 9570
TIME...MOT...LOC 0101Z 227DEG 31KT 4408 9581
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SST1 follow-up statement
279
WWUS53 KFSD 070117
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
817 PM CDT Sat Jul 6 2024
MNC083-101-070127-
/O.CAN.KFSD.SV.W.0085.000000T0000Z-240707T0145Z/
Lyon MN-Murray MN-
817 PM CDT Sat Jul 6 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON AND
NORTHEASTERN MURRAY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds and
heavy rain are still possible with this thunderstorm.
&&
LAT...LON 4430 9559 4420 9559 4419 9546 4399 9582
4407 9592 4438 9570
TIME...MOT...LOC 0116Z 227DEG 31KT 4418 9567
$$
SSTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:58 PM CDT, 2 hours 3 minutes earlier. Its key messages:
- Increasing coverage of showers and thunderstorms through this afternoon to mid evening, diminishing again by midnight tonight. A few strong to severe storms are possible with large hail and damaging winds the primary threats.
- Patchy fog again possible tonight-early Sunday. Widespread dense fog is not expected, but isolated visibility below a mile is possible.
- Unsettled weather continues early next week with spotty afternoon to early evening showers/storms Sunday-Wednesday. Severe weather is not expected.
- Cooler than normal temperatures for early July through the early part of next week, but trending closer to normal by the end of the week.
Area forecast discussion, Jul 6, 5:58 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 558 PM CDT Sat Jul 6 2024 .KEY MESSAGES... - Increasing coverage of showers and thunderstorms through this afternoon to mid evening, diminishing again by midnight tonight. A few strong to severe storms are possible with large hail and damaging winds the primary threats. - Patchy fog again possible tonight-early Sunday. Widespread dense fog is not expected, but isolated visibility below a mile is possible. - Unsettled weather continues early next week with spotty afternoon to early evening showers/storms Sunday-Wednesday. Severe weather is not expected. - Cooler than normal temperatures for early July through the early part of next week, but trending closer to normal by the end of the week. && .DISCUSSION... Issued at 208 PM CDT Sat Jul 6 2024 Afternoon/Evening: Focus will be on the wave currently evident on WV imagery diving through the central Dakotas as of early afternoon. This will be entering an environment characterized by MLCAPE values of up to 1000-1500 J/kg. While deep layer shear is weighted south of I-90 away from the better dynamics, up to 30-35 kts of EBWD is progged north of I-90 and may allow for some organization of thunderstorms. Additionally, fairly straight hodographs may allow for splitting cells in any of this more organized activity. Large hail up to ping pong ball size appears to be the primary risk with wind gusts up to 60-65 mph possible with an occasional sounding showing a modest dry subcloud layer and DCAPE values approaching 1000 J/kg. While an extremely low potential, a muddled low level wind profile can at times lend to a low end landspout potential with non-supercell parameter between 0.5-2 through the deeper convergence zones. In terms of rainfall, PWATS around 1.25 and 850 mb dewpoints exceeding 10C will likely allow for efficient rain rates in any healthier thunderstorms, although activity looks progressive enough to prevent any widespread issues. HREF PMM/LPMM do show the potential of localized pockets to around 2-2.5 inches with most locations less than that. While unwelcome in flood stricken areas, don't suspect we'll see any significant river rises from the more isolated amounts and instead focus for any problems will likely be in urban and poor drainage areas. Overnight: As has been the case the last couple of mornings, very well could see some patchy fog in low lying areas. Have introduced this mention into the forecast through the daybreak hours Sunday morning. Sunday: Another day where forecast soundings suggest the potential for some scattered showers and thunderstorms in the afternoon and early evening hours as the cooler upper low swings overhead. Lack of a stronger wave likely keeps activity non-severe and less organized than today. Will keep chance level POPs in the afternoon and early evening hours. Temperatures again in the mid 70s to lower 80s. Monday thru Wednesday: No real significant changes for the early to mid work week as occasional weak waves slide down the backside of the upper trough lending to occasional afternoon/evening shower chances. At this time, the focus looks to be near and east of I-29. Thursday and Friday: West coast ridging tries to build eastward and should provide for drier conditions and warming temperatures. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 555 PM CDT Sat Jul 6 2024 Scattered thunderstorms will be possible across the area through the evening, and there will be a risk of isolated severe storms. Thunderstorms end from west to east by late evening, and with very light winds there will be a possibility of patchy fog. Additional shower and thunderstorm development will be possible on Sunday afternoon and evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Kalin AVIATION...JM
Hazardous weather outlook, Jul 6, 12:45 PM CDT, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1245 PM CDT Sat Jul 6 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-071745- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 1245 PM CDT Sat Jul 6 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Greater coverage of showers and thunderstorms is expected this afternoon and evening, with a Level 1 of 5 risk for severe storms. Isolated large hail up to ping pong ball size, along with damaging winds gusts to 65 mph are the primary threats. While unlikely, a landspout cannot be ruled out. Locally heavy rain is also possible with stronger storms. The strongest storms are expected between 3 pm and 10 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Chances for mainly afternoon to early evening showers and storms continue early next week, Sunday through Tuesday. While isolated lightning is a threat with any storm, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any reports of severe weather are appreciated.
In the hours before
Local storm report, Jul 6, 5:23 PM CDT, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
523 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tstm Wnd Gst Tracy 44.24N 95.62W
07/06/2024 M54 MPH Lyon MN AWOS
A 54 mph wind gust was recorded at the Tracy
Municipal Airport.
&&
IGLocal storm report, Jul 6, 5:58 PM CDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
558 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM Hail 3 NE Badger 44.51N 97.17W
07/06/2024 E1.00 Inch Kingsbury SD Public
Received a public report of quarter size.
Time was estimated using radar.
&&
IGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:34 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles, Pipestone, Rock | 41 min |
| Jul 6, 7:46 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Pipestone, Rock | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.